Missouri, 2009

Flash Flooding and Hail in Missouri, April 18 to 19, 2009

April 18 to 19, 2009 · NWS SGF · 4 events in 3 counties and zones

Marginally severe thunderstorms and flooding occurred over southwest Missouri as a cluster of thunderstorms impacted the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Marginally severe thunderstorms and flooding occurred over southwest Missouri as a cluster of thunderstorms impacted the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 18, 1:53 PM CST, 55 minutes earlier.

Area forecast discussion, Apr 18, 1:53 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
253 PM CDT SAT APR 18 2009

.DISCUSSION...

FORECAST CHALLENGES DEAL WITH PRECIP CHANCES THROUGH SUNDAY.

CURRENTLY...HAD AN OUTFLOW BOUNDARY FROM THIS MORNINGS CONVECTION
OVER EASTERN KANSAS HAS MOVED EAST OVER SOUTH CENTRAL MISSOURI
EARLY THIS AFTERNOON AND HAS STALLED OVER GREEN COUNTY. BOUNDARY
CURRENTLY EXTENDS FROM ROUGHLY BUFFALO...TO SPRINGFIELD TO
CASSVILLE. MOISTURE FROM NORTHERN ARKANSAS HAS BEEN RIDING NORTH
AND SHOWERS/THUNDERSTORMS HAVE BEEN DEVELOPING ALONG THIS BOUNDARY
OVER THE PAST COUPLE HOURS. OTHERWISE...CWA REMAINS MOSTLY DRY
EARLY THIS AFTERNOON. CONVECTIVE COMPLEX OVER EASTERN TEXAS HAS DONE A
SIGNIFICANT JOB THIS MORNING IN KEEPING MOST OF ENERGY/MOISTURE
BLOCKED FROM MAKING ITS WAY INTO THE CWA. FARTHER WEST...LARGE
UPPER LOW REMAINS NEARLY STATIONARY OVER WESTERN KANSAS/EASTERN
COLORADO. MOSAIC RADAR BEGINNING TO SHOW CONVECTION DEVELOPING
OVER NORTH CENTRAL OKLAHOMA AND SOUTH CENTRAL KANSAS. THIS
CONVECTION IS THE AREA OF CONCERN FOR LATER ON THIS EVENING.

FOR THIS EVENING...UPPER LOW SLOWLY TRACKS NEAR THE CENTRAL
KANSAS/OKLAHOMA. COMPLEX WILL REMAIN OVER EASTERN TEXAS AND
SOUTHWEST ARKANSAS THIS EVENING...SO WIDESPREAD HEAVY
RAINFALL IS NOT EXPECTED. THERE SHOULD BE SUFFICIENT INSTABILITY
OVER EASTERN KANSAS THIS EVENING AS WRF IS SHOWING CAPES AROUND 700/900
J/KG. EXPECT THE MORE SEVERE THUNDERSTORMS TO FORM OVER EASTERN
KANSAS EARLY THIS EVENING AND THEN FORM INTO A WEAKENING SQUALL
LINE INTO OUR WESTERN ZONES. WILL NEED TO WATCH THE MOISTURE
MOVING IN FROM ARKANSAS AS WELL...THOUGH INSTABILITY WILL BE A
LITTLE LESS WITH THE CLOUD COVERAGE. CONTINUED MAIN THREAT AS
QUARTER SIZED HAIL FOR OUR WESTERN ZONES THIS EVENING IN THE
AFTERNOON HWO.

BY SUNDAY MORNING...UPPER LOW IS FORECAST TO OPEN OVER NORTHERN
ARKANSAS/SOUTHERN MISSOURI AND STARTING TO ACCELERATE EASTWARD.
SHOULD SEE OUR BEST CHANCES FOR RAIN SUNDAY MORNING INTO THE
AFTERNOON AS WE REMAIN IN THE WRAP AROUND MOISTURE THROUGH EARLY
SUNDAY AFTERNOON.

DO SHOW SOME COLDER TEMPERATURES AS 850MB TEMPS FALL TO +3C
MONDAY MORNING...THEN -2C TUESDAY MORNING. WOULD EQUATE TO LOWS IN
THE MID 30S AND HIGHS IN THE UPPER 50S/LOW 60S MONDAY AND TUESDAY.
GFS SHOWS A SMALL CLIPPER SYSTEM TUESDAY MORNING AROUND THE BACK
SIDE OF THE LOW THAT COULD GIVE US SOME LIGHT PRECIPITATION IN OUR
EASTERN COUNTIES. FOR NOW THOUGH...KEPT THE FORECAST DRY. BY
WEDNESDAY...UPPER LOW FINALLY MOVES FAR ENOUGH EAST FOR WEST TO
SOUTHWEST WINDS TO RETURN AND A WARMUP TO COMMENCE.

CLAYCOMB

&&

.AVIATION...

A VERY COMPLICATED FORECAST OVER THE NEXT 24 HOURS AS A STRONG
UPPER LEVEL LOW SLOWLY MOVES EAST ACROSS THE REGION. WE HAD A
PERIOD OF IFR CEILINGS AND NORTHWEST WINDS SETTLE IN TO KJLN THIS
MORNING BEHIND AN OUTFLOW BOUNDARY. CEILINGS ARE NOW LIFTING...AND
WILL LIKELY REMAIN IN THE MVFR CATEGORY FOR THE REST OF THIS
AFTERNOON. THIS SAME BOUNDARY IS NOW APPROACHING KSGF BUT
WEAKENING WITH TIME. THINK THIS BOUNDARY WILL PRODUCE A FEW RAIN
SHOWERS AND A BRIEF WIND SHIFT TO THE WEST AT KSGF. MVFR
VISIBILITIES CAN BE EXPECTED WITH ANY HEAVIER RAIN SHOWERS.
CEILINGS MAY THEN SCATTER OUT FOR A TIME THIS EVENING AT KJLN AND
KSGF...BUT STILL THINK AT LEAST PATCHES OF MVFR WILL REMAIN ACROSS
THE AREA. A COLD FRONT WILL THEN PASS THROUGH THE REGION LATE
TONIGHT...WITH IFR CEILINGS LIKELY BEHIND THE FRONT. VISIBILITIES
WILL ALSO LIKELY DROP INTO THE MVFR CATEGORY LATER THIS EVENING.
WILL ALSO NEED TO WATCH THE PROGRESS OF THUNDERSTORMS ALONG THIS
FRONT AS THEY APPROACH FROM KANSAS AND OKLAHOMA.

SCHAUMANN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Apr 18, 12:03 PM CST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
103 PM CDT SAT APR 18 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191815-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
103 PM CDT SAT APR 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

 SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS THE
 OUTLOOK LATE THIS AFTERNOON AND TONIGHT.

 STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AFTER 4 PM ACROSS
 EAST CENTRAL KANSAS AND OKLAHOMA. SOME OF THESE STORMS COULD
 MOVE INTO SOUTHEAST KANSAS AND WEST MISSOURI...GENERALLY WEST OF
 A LINE FROM NEOSHO TO NEVADA. QUARTER SIZE HAIL AND DAMAGING
 WINDS UP TO 60 MPH WILL BE THE PRIMARY HAZARDS WITH ANY STORMS
 THAT BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED ACROSS SOUTHEAST KANSAS AND FAR
 WESTERN MISSOURI LATE THIS AFTERNOON AND EARLY EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CLAYCOMB

The radar

The Tulsa radar (KINX), 106 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, McDonald

When
April 18, 2:48 PM CST
Where
McDonald County, Noel
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
36.550, -94.480

Thunderstorm Wind, McDonald

When
April 18, 3:15 PM CST
Where
McDonald County, 0.55 mi W of Anderson
Measured
61 kt (70 mph) estimated gust
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
36.650, -94.440

Several buildings were damaged near the intersection of Highway 76 and Highway 59.

Flash Flood, Jasper

When
April 18, 4:08 PM CST to 7:00 PM CST
Where
Jasper County, 0.5 mi N of Carthage Myers Arpt to 0.52 mi N of Carthage Myers Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.157, -94.319

Excessive rain caused flooding across a section of Forest Avenue.

Flash Flood, Barry

When
April 19, 2:00 AM CST to 4:00 AM CST
Where
Barry County, 4.1 mi SSW of Mc Dowell to 1.71 mi WSW of Halley
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.770, -93.820

Several roads and low water crossings across the county became flooded and impassable to motorists. Three specific locations that flooded include a section of Highway U, a section of Highway Y, and a section of Highway 76.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159823, 159824, 159821, 159826.